New York, 2010

Hail and Damaging Winds in New York, May 26, 2010

May 26, 2010 · NWS BTV · 6 events in 2 counties and zones

On May 26th, record warmth combined with a westward moving backdoor surface cold front from eastern Quebec-Maine-New Hampshire and a mid-atmospheric disturbance that moved south from Quebec to produce numerous thunderstorms in the Champlain Valley during the evening hours. A few of these storms produced damaging winds in the Champlain Valley of New York prior to the eventual development of a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On May 26th, record warmth combined with a westward moving backdoor surface cold front from eastern Quebec-Maine-New Hampshire and a mid-atmospheric disturbance that moved south from Quebec to produce numerous thunderstorms in the Champlain Valley during the evening hours. A few of these storms produced damaging winds in the Champlain Valley of New York prior to the eventual development of a large Mesoscale Convective Complex that affected Vermont, eastern New York, western Massachusetts and Connecticut during the nighttime hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 26, 6:23 PM EST, 47 minutes earlier.

Area forecast discussion, May 26, 6:23 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
723 PM EDT WED MAY 26 2010

.SYNOPSIS...
A WEAK FRONT WILL MOVE INTO THE REGION THIS EVENING AND
COMBINED WITH AN INCREASINGLY UNSTABLE AIR MASS...A FEW
THUNDERSTORMS MAY DEVELOP. STRONG GUSTY WINDS WOULD ALSO BE
POSSIBLE WITH THE THUNDERSTORMS. A TREND TOWARD COOLER AND DRIER
WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 333 PM EDT WEDNESDAY...HOT AFTERNOON ACROSS THE CWA WILL
TRANSLATE INTO THE EVENING HRS AHEAD OF FRNTL BOUNDARY. CLUSTER
OF TRW OVER ONTARIO/QUEBEC NOSING SE AND LOOK TO AFFECT WESTERN
PORTIONS OF THE CWA THRU EARLY EVENING. BEST DYNAMICS ATTM APPEAR
TO BE CONCENTRATED OVER N NY...AS CVLY EAST BECM MORE CAPPED AS
AIRMASS DRIES OUT. WILL CONTINUE MENTION SL CHANCE OF TRW/RW FOR
FROPA TNGT. STRONG INSTAB OVER N NY/ST LAW VALLEY WILL CONTINUE
INTO EARLY EVENING...W/ CONVECTIVE PARAMETERS SUGGESTING WIND/HAIL
THREAT IF STORMS DO WORK INTO AREA AND WILL HAVE TO BE MONITORED
THIS EVENING. TD/S IN THE 70S TAPERS OFF SHARPLY WORKING EAST. NOT
EXPECTING WIDESPREAD TRW ACTIVTY IF IT DOES DEVELOP. LATEST SWOMCD
DOES INDICATE POTENTIAL FOR LATER WATCH. SOME RECORD TEMPS HAVE
BEEN RECORDED AND STATEMENT WILL BE ISSUED LATER THIS AFTERNOON.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 333 PM EDT WEDNESDAY...MDLS KEEP REMNANTS OF FRNTL BOUNDARY
LINGERING OVER WESTERN NY/PA DURING THE DAY THURSDAY. VERY CLOSE
TO CLIPPING WESTERN PORTIONS OF THE CWA AS BOUNDARY COULD MEANDER
INTO SW CWA DURING THE DAY. WILL MENTION POPS OVER THIS AREA W/
CHANCE OVER ST LAW VALLEY TO SL CHANCE OVER DACKS/SC VT. SOME LGT
-RW FOR MORNING HRS...THEN CHANCE FOR A TRW AS DAYTIME HEATING
INCR INSTABILITY ALONG THE FRNT. RIDGE WILL NOSE BACK INTO THE
AREA THURSDAY NGT INTO FRIDAY. MORNING HRS EXPECTED TO SEE
LEFTOVER CLDS TO THE SOUTH BFR RIDGE IN PLACE OVER ENTIRE CWA FOR
NICE DAY FRIDAY. TEMPS FOR FRI/FRI NGT EXPECTED TO BE MORE NEAR
NORMAL.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 352 PM EDT WEDNESDAY...A RIDGE OF HIGH PRESSURE WILL BE
OVER THE REGION SATURDAY AND SUNDAY...WITH FAIR AND DRY WEATHER
EXPECTED. A COLD FRONT WILL MOVE SLOWLY EAST FROM THE EASTERN
GREAT LAKES ON MONDAY AND WILL MOVE SOUTH OF THE REGION BY TUESDAY
AFTERNOON. EXPECTING SOME SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION MONDAY AFTERNOON. EXPECTING MORE SHOWERS AND
THUNDERSTORMS MONDAY NIGHT AND TUESDAY...AS THE COLD FRONT SLOWLY
WORKS THROUGH THE REGION. A RIDGE OF HIGH PRESSURE WILL THEN BUILD
INTO THE REGION TUESDAY NIGHT AND WEDNESDAY...BRINGING COOLER
TEMPERATURES AND FAIR AND DRY WEATHER. HAVE GENERALLY FOLLOWED
GRIDDED MOS GUIDANCE FOR MAX AND MIN TEMPERATURES THROUGH THE
PERIOD.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THROUGH 00Z FRIDAY...MAINLY VFR EXPECTED THROUGH THE FIRST 24
HOURS. MAIN CONCERN FOR THE PERIOD IS STRONG THUNDERSTORMS
DEVELOPING ALONG THE CHAMPLAIN VALLEY THIS EVENING. KBTV AND KPBG
CAN EXPECT A PERIOD OF NORTH WINDS GUSTING TO 35 KNOTS AND MVFR
VISIBILITY IN MODERATE THUNDERSTORMS THROUGH 01Z...WITH VICINITY
THUNDER THROUGH 02Z. OTHERWISE...EXPECT MOSTLY CLEAR SKIES AND
LIGHT NORTH TO NORTHEAST WINDS FOR THE REMAINDER OF THE PERIOD.

OUTLOOK 18Z MONDAY THROUGH MONDAY...
00Z FRIDAY THROUGH 00Z TUESDAY...MAINLY VFR UNDER HIGH PRESSURE.
LATE DAY SHOWERS AND THUNDERSTORMS POSSIBLE AFTER 18Z MONDAY AS
SURFACE FRONT APPROACHES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...WGH
AVIATION...MB
Hazardous weather outlook, May 26, 3:23 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
423 PM EDT WED MAY 26 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-272030-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
423 PM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR SOME STRONG THUNDERSTORMS THROUGH EARLY THIS EVENING.
THE BEST CHANCE FOR STRONG THUNDERSTORMS IS ACROSS THE SAINT LAWRENCE
VALLEY AND THE ADIRONDACKS IN NORTHERN NEW YORK. AN ISOLATED
THUNDERSTORM IS ALSO POSSIBLE ACROSS THE NORTHERN GREEN MOUNTAINS
IN VERMONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 6:03 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
703 PM EDT WED MAY 26 2010

NYZ029-087-270000-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
703 PM EDT WED MAY 26 2010

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ST. LAWRENCE COUNTY...

AT 658 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
EDWARDSVILLE...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MACOMB AROUND 715 PM...GOUVERNEUR AROUND 730
PM AND WEST FOWLER AROUND 745 PM.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 4444 7579 4445 7579 4447 7580 4450 7578
      4469 7553 4411 7521 4412 7525 4428 7560
      4440 7584

BANACOS

The radar

The Burlington radar (KCXX), 61 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
May 26, 7:10 PM EST
Where
Clinton County, 2.54 mi WSW of Perrys Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.990, -73.550

Trees down along Route 11 approximately 5 miles west of Champlain...estimated wind gusts of 60 mph or greater.

Thunderstorm Wind, Clinton

When
May 26, 7:20 PM EST
Where
Clinton County, 0.85 mi NW of Altona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.890, -73.660

Trees and power lines downed by thunderstorm winds near Miner Farm road.

Thunderstorm Wind, Clinton

When
May 26, 7:35 PM EST
Where
Clinton County, 0.85 mi NW of Altona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.890, -73.660

Trees and power lines reported down.

Thunderstorm Wind, Clinton

When
May 26, 7:40 PM EST
Where
Clinton County, 1.63 mi N of South Plattsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.653, -73.486

Tree fell on Mobile Home, located at Quality Pines Mobile Home off Military Turnpike.

Hail, Clinton

When
May 26, 8:09 PM EST
Where
Clinton County, 1.47 mi SSW of Ausable Chasm
Measured
1 in hail
Reported by
Public
Coordinates
44.500, -73.480

Quarter size hail reported.

Thunderstorm Wind, Essex

When
May 26, 8:15 PM EST
Where
Essex County, 1.12 mi SSE of Westport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.164, -73.425

Numerous tree branches and several trees down...including damage to a vehicle along Route 22 just south of Westport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223095, 223096, 223097, 223098, 223094, 223099.